Alert archive / Louisiana / Flash Flood Warnings in 2004

Flash Flood Warning 18, NWS Shreveport, LA

June 23, 2004Caddo Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Jun 23, 2004, 7:04 PM CDT for Caddo Parish, Louisiana. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2004, 7:04 PM CDT (00:04 UTC)
Expired
Jun 23, 2004, 9:00 PM CDT
In force
116 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Caddo Parish, LA

The radar

The Shreveport radar (KSHV), 7 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.1 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2004-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1081 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2004-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1081 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 240007
FFWSHV
LAC017-240200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
704 PM CDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CADDO PARISH IN NORTHWEST LOUISIANA

* UNTIL 900 PM CDT

* AT 701 PM CDT...SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER 
RADAR   INDICATED HEAVY RAIN FROM A THUNDERSTORM IN SHREVEPORT
IN THE BROADMOOR AND KINGS SOUTHERN AREA NEAR MALL ST VINCENT. 
THE STORM PRODUCING HEAVY RAIN WAS NEARLY STATIONARY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS 
OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

CHILDREN SHOULD NOT PLAY IN OR NEAR DRAINAGE DITCHES...OR STORM
DRAINS.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  CADDO PARISH IN NORTHWEST LOUISIANA
UNTIL 900 PM CDT.

LAT...LON 3236 9366 3253 9373 3253 9393 3231 9391

$$
1 follow-up statement
000 
WGUS74 KSHV 240107
FFSSHV
LAC017-240200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
805 PM CDT WED JUN 23 2004

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CADDO PARISH
IN NORTHWEST LOUISIANA UNTIL 900 PM...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A FEW
SHOWERS STILL REMAINING IN THE SHREVEPORT METRO AREA
AT 8 PM. THESE SHOWERS HAD WEAKENED SINCE PRODUCING
VERY HEAVY RAINFALL BETWEEN 6 AND 7 PM AND ARE NO LONGER
CAPABLE OF PRODUCING FLOODING. HOWEVER...RUNOFF FROM
THE HEAVY RAIN WILL CONTINUE THROUGH AT LEAST 9 PM.

DOPPLER ESTIMATES OF 2 TO 3 INCHES OF RAIN IN LESS THAN
ONE HOUR CAUSED SERIOUS LOCALIZED FLOODING IN SOUTHEAST
SHREVEPORT. WATER UP TO HEADLIGHTS OF CARS WAS REPORTED
AT THE INTERSECTION OF YOUREE DRIVE AND SOUTHFIELD
BETWEEN 7 AND 730 PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

CHILDREN SHOULD NOT PLAY IN OR NEAR DRAINAGE DITCHES.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 3:10 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jun 23, 3:10 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
310 PM CDT WED JUN 23 2004

.DISCUSSION...

BROKEN AREAS OF LIGHT RAIN CONTINUE OVER THE SOUTHERN SECTIONS OF
LOWER E TX AND NORTHCENTRAL LA...HOWEVER...RAINFALL AMOUNTS HAVE
BEEN GENERALLY LIGHT...ON THE ORDER OF A TENTH TO A QUARTER OR AN
INCH SINCE EARLY THIS MORNING.  THIS IS IMPORTANT SINCE THIS AREA
APPEARS TO PRIME FOR POTENTIALLY HEAVY RAIN EVENT SETTING UP OVER
SE TX THIS EVENING...SPREADING NE INTO LOWER E TX AND MUCH OF
NORTHCENTRAL LA OVERNIGHT.  CONVECTION BLOSSOMING AROUND AROUND MCV
CENTERED BETWEEN VCT AND ATT...BUT NONE OF THE PROGS HAVE THIS
CENTER INITIALIZED VERY WELL...MOST ARE TOO FAR EAST AND TOO FAST.
IN ANY CASE...MCV SHOULD BE THE FOCUS FOR ADDITIONAL CONVECTION
SPREADING INTO THE AREA OVERNIGHT.  LAPS ANALYSIS INDICATES LOWER E
TX HAS DESTABILIZED SOME WITH A FEW BREAKS IN THE CLOUDS...THUS IT
IS POSSIBLE HEAVY RAIN COULD SPREAD INTO THIS AREA BEFORE
CONVECTION BEGINS TO WEAKEN WITH THE LOSS OF HEATING.  WILL MENTION
HEAVY RAIN FOR THE SOUTHERN/EASTERN ZONES TONIGHT/THURSDAY
MORNING...BUT GIVEN VERY LIGHT/SPORATIC NATURE OF THE RAIN WHICH FELL
TODAY...AND RADAR STP ESTIMATES OF A HALF TO ONE INCH COMMON IN
THE LAST 36 HOURS...WITH ISOLATED HIGHER AMOUNTS...WILL FORGO A FLOOD
WATCH FOR NORTHCENTRAL LA TONIGHT. FEEL THAT DESPITE LOWERING FFG
VALUES...AND ONLY A 20 KT OR SO LLJ SETTING UP TONIGHT...WITH NO
SURFACE FOCUS...AS THE FRONT WILL BEGIN TO LIFT NORTH AND WASH OUT
OVERNIGHT/THURSDAY MORNING...PROLONGED HEAVY RAINFALL SHOULD BE
ISOLATED IN NATURE...THUS ANY FLOODING PROBLEMS WHICH MAY DEVELOP
SHOULD BE ISOLATED AS WELL.  SHEAR AXIS MAY ACTUALLY BEGIN TO LIFT
BACK NORTH OVERNIGHT AS WELL...BEFORE SLOWLY SHIFTING EAST ACROSS THE
REGION THURSDAY.

WILL CARRY LOW CHANCE POPS IN FOR THE EAST THURSDAY NIGHT...WITH
THE DEPARTING SHEAR AXIS...BUT NEXT SHORTWAVE ADVANCES SE ACROSS THE
RED RIVER VALLEY OF N TX THURSDAY AFTERNOON...AND INTO THE REGION
OVERNIGHT.  THIS SYSTEM WILL THEN REMAIN CUTOFF OVER TX...ALLOWING
SUBTROPICAL MOISTURE FEED TO CONTINUE THROUGH THE WEEKEND.  THUS...
SLIGHT CHANCE POPS WILL REMAIN ELSEWHERE AS PROGS GENERATING SOME
LIGHT QPF.  DEEP TROPICAL MOISTURE WILL REMAIN IN PLACE OVER THE
SOUTHERN HALF OF THE AREA SOUTH OF THE TROUGH AXIS FRIDAY...THUS
CHANCE POPS WILL REMAIN ALONG AND SOUTH OF THE I-20 CORRIDOR.
NEXT FRONTAL BOUNDARY TO SAG SOUTH INTO THE AREA FRIDAY
NIGHT/SATURDAY...AND STALLS SOMEWHERE OVER S AR/N LA...NE TX.
THUS...ADDITIONAL HEAVY RAINFALL IS POSSIBLE OVER THE SOUTHERN HALF
OF THE AREA SATURDAY...AS ADDITIONAL ENERGY LIFTS NE.  GFS RATHER
BULLISH DUE TO FEEDBACK ISSUES SATURDAY...HOWEVER CAN NOT IGNORE.
LEFTOVER SHEAR AXIS TO REMAIN IN PLACE THEREAFTER...WITH CHANCE POPS
CONTINUING THROUGH MUCH OF THE EXTENDED. UPPER AIR PATTERN MAY BEGIN
TO CHANGE BY MIDWEEK AS CENTRAL CANADIAN VORTEX SHIFTS EAST AND
RIDGE BUILDS EAST OVER MUCH OF THE COUNTRY.

PRELIMS ARE NEXT...

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  85  70  88 /  40  40  20  30
MLU  70  82  70  86 /  60  60  30  30
TXK  70  86  70  88 /  10  10  20  20
TYR  70  87  70  89 /  20  10  20  30
LFK  71  85  71  87 /  60  50  20  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 23, 12:00 PM CDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED JUN 23 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A SERIES OF UPPER LEVEL DISTURBANCES WILL CONTINUE TRACKING NORTHEAST
ACROSS SOUTHEAST TEXAS AND INTO LOWER EAST TEXAS AND NORTHCENTRAL
LOUISIANA...THROUGHOUT THE REMAINDER OF THIS AFTERNOON AND TONIGHT.
PERIODS OF SHOWERS AND THUNDERSTORMS WILL DEVELOP NEAR THESE
DISTURBANCES...AND ALSO NEAR A STATIONARY FRONTAL BOUNDARY EXTENDING
FROM SOUTHWEST ARKANSAS...INTO THE WESTERN PORTIONS OF NORTHEAST
TEXAS. PROLONGED PERIODS OF RAIN...SOME OF WHICH COULD BE HEAVY...
WILL CONTINUE DEVELOPING AND MOVING REPEATEDLY OVER THESE SAME
AREAS...WITH ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES
POSSIBLE...BUT MAINLY CONCENTRATED OVER NORTHCENTRAL LOUISIANA.
ADDITIONAL HEAVY RAINFALL COULD CAUSE SOME FLOODING THIS EVENING AND
TONIGHT...AS SOILS ACROSS THE AREA ARE ALREADY BECOMING SATURATED
FROM PREVIOUS RAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE SERIES OF UPPER LEVEL DISTURBANCES WILL SLOWLY SHIFT EAST INTO
NORTHCENTRAL LOUISIANA THURSDAY...ALLOWING THE HEAVY RAIN THREAT TO
GRADUALLY SHIFT EAST OUT OF THE AREA THURSDAY AFTERNOON. HOWEVER...
ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES WILL BE POSSIBLE
MAINLY ALONG AND SOUTH OF THE INTERSTATE 20 CORRIDOR IN NORTHERN
LOUISIANA. ANOTHER WEAK FRONTAL BOUNDARY IS EXPECTED TO APPROACH THE
AREA FRIDAY NIGHT AND SATURDAY AND STALL...ALLOWING SHOWERS AND
THUNDERSTORMS TO REMAINED FOCUSED ON THE AREA. RAIN CHANCES WILL
CONTINUE THROUGH EARLY NEXT WEEK...AS THE FRONT AND ASSOCIATED WEAK
DISTURBANCES LINGER. WITH GROUNDS ALREADY BECOMING SATURATED...THIS
ADDITIONAL RAINFALL COULD HAVE A FLOODING POTENTIAL.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.

Nearby

Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.